Alert archive / Missouri / Frost Advisories in 2024

Frost Advisory 3, NWS St. Louis, MO

April 21, 202417 counties in Illinois; 28 counties in Missouri

NWS St. Louis, MO issued this frost advisory at Apr 21, 2024, 1:54 PM CDT for 17 counties in Illinois; 28 counties in Missouri. It took effect at Apr 22, 2024, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2024, 1:54 PM CDT (18:54 UTC)
In effect from
Apr 22, 2024, 2:00 AM CDT
Expired
Apr 22, 2024, 8:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
All 45 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 19 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WWUS73 KLSX 211854
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
154 PM CDT Sun Apr 21 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>063-065-072>075-084-085-099-221000-
/O.NEW.KLSX.FR.Y.0003.240422T0700Z-240422T1300Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Jefferson MO-Crawford MO-Washington MO-Saint
Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Alton, Sparta, Quincy, Cahokia, Jefferson
City, Farmington, Chester, Union, Bowling Green, Litchfield,
Fulton, Centralia, Mexico, Salem, Sullivan, Vandalia,
Edwardsville, Hannibal, Columbia, Belleville, Pittsfield, Saint
Charles, Washington, and Mount Sterling
154 PM CDT Sun Apr 21 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT MONDAY...

* WHAT...Temperatures as low as 32 to 36 degrees will result in 
  frost formation.

* WHERE...Portions of south central, southwest, and west central 
  Illinois and central, east central, northeast, and southeast 
  Missouri.

* WHEN...From 2 AM to 8 AM CDT Monday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Gosselin
2 follow-up statements
210 
WWUS73 KLSX 220835
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
335 AM CDT Mon Apr 22 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>063-065-072>075-084-085-099-221300-
/O.CON.KLSX.FR.Y.0003.000000T0000Z-240422T1300Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Jefferson MO-Crawford MO-Washington MO-Saint
Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Belleville, Farmington, Bowling Green,
Fulton, Columbia, Saint Charles, Washington, Edwardsville,
Jefferson City, Sullivan, Salem, Hannibal, Mexico, Pittsfield,
Cahokia, Vandalia, Alton, Mount Sterling, Union, Chester,
Centralia, Sparta, Quincy, and Litchfield
335 AM CDT Mon Apr 22 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost formation.

* WHERE...Portions of south central, southwest, and west central 
  Illinois and central, east central, northeast, and southeast 
  Missouri.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Kimble
618 
WWUS73 KLSX 221255
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
755 AM CDT Mon Apr 22 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>063-065-072>075-084-085-099-221400-
/O.EXP.KLSX.FR.Y.0003.000000T0000Z-240422T1300Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Jefferson MO-Crawford MO-Washington MO-Saint
Francois MO-Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Edwardsville, Washington, Columbia,
Chester, Alton, Quincy, Vandalia, Union, Mexico, Fulton,
Hannibal, Sparta, Bowling Green, Farmington, Jefferson City,
Sullivan, Pittsfield, Belleville, Cahokia, Centralia, Mount
Sterling, Saint Charles, Salem, and Litchfield
755 AM CDT Mon Apr 22 2024

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

The threat has ended.

$$

19

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Apr 21, 12:06 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • We have one more cool day today with another frost or freeze possible in parts of the area tonight.
  • The next chance of rain comes on Tuesday when mainly showers are expected.
  • Warmer temperatures and chances for thunderstorms return later in the week, with the best chance for thunderstorms on Friday.
Area forecast discussion, Apr 21, 12:06 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1206 PM CDT Sun Apr 21 2024

.KEY MESSAGES...

- We have one more cool day today with another frost or freeze
  possible in parts of the area tonight.

- The next chance of rain comes on Tuesday when mainly showers are
  expected.

- Warmer temperatures and chances for thunderstorms return later
  in the week, with the best chance for thunderstorms on Friday.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 323 AM CDT Sun Apr 21 2024

As the upper level trough exits the region today, skies will
clear out from northwest to southeast. As for highs today, despite
northwest winds around 10 mph, the sunny skies will keep high
temperatures similar to yesterday in the low 60s, especially along
and south of I-70, while the northern half of the forecast area
will be around 10 degrees warmer than yesterday.

For tonight, it will be another chilly night as temperatures dip
down into the 30s outside of the St. Louis metro area. Also, with
the center of the surface ridge anchored over the southern portions
of Missouri and Illinois, light and variable winds along with clear
skies will allow for widespread frost development in this area as
temperatures dip down into the low to mid 30s. Could see isolated
areas where temperatures drop a bit below freezing, especially in
the eastern Ozarks. So a frost advisory is likely for parts of the
area tonight, but will leave that for the day crew to take one last
look at things and to get past the current headlines first.

On Monday, after a chilly start, warm southwesterly surface winds
will allow temperatures to warm up into the mid 60s to low 70s,
which is around the 90th percentile of available model guidance.

Byrd
&&

.LONG TERM...  (Monday Night through Saturday)
Issued at 323 AM CDT Sun Apr 21 2024

By Monday night, the upper level shortwave, as well as associated
surface low, that is sliding southeast into the Great Lakes
region will drag a cold front into northwestern Missouri by 12z
Tuesday. There continues to be good agreement among the
deterministic models with the timing of this front, with it
sliding through the area during the day on Tuesday. Showers and a
few storms are still expected with it. However, despite a 60 to 80
percent chance of precipitation across most of the region,
rainfall amounts will be on the low side, with less than 20
percent of the LREF ensemble members indicating that QPF will be
over a quarter of an inch.

Highs on Tuesday will depend on the timing of the cold front and
when the precipitation develops and moves through. For now highs
will be in the mid 60s to mid 70s.

Then dry weather returns for mid week as a surface ridge builds in
once again. However, another system is still progged to move on
shore into the Desert Southwest with the upper trough deepening,
then eventually lifting out towards the region late in the work
week.

In the meantime low level moisture will be on the increase with
showers and storms developing on the nose of a low level jet across
OK and AR and spread northward across the region during the day on
Thursday. Then as the first in a series of shortwaves (associated
with the Desert SW system) lifts northeast towards the region on
Friday, the latest cluster analysis indicates differences in
location, strength and timing of each round. So stuck with the
latest NBM solution with rain chances Friday through Saturday.

Byrd

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1205 PM CDT Sun Apr 21 2024

Dry, VFR conditions are forecast through Monday morning. Northwest
winds will slacken very late this afternoon and early evening
before becoming light/variable as a surface ridge of high pressure
approaches from the west. By Monday morning, this ridge shifts off
to the southeast, with winds turning to the southwest and
increasing in speed closer to 10 knots.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 21, 3:38 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
338 AM CDT Sun Apr 21 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 AM CDT Sun Apr 21 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Widespread frost is expected this morning for parts of the area.
Please see those frost/freeze products for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms over parts of the area Tuesday
afternoon with another chance of thunderstorms Thursday afternoon
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Byrd

Nearby

Frost Advisories in Missouri, 2024Frost Advisories in Illinois, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.